Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 164, NWS State College, PA

August 10, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 10, 2004, 2:43 PM EDT for Warren County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 2:43 PM EDT (18:43 UTC)
Expired
Aug 10, 2004, 3:45 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 138 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 101843
SVRCTP
PAC123-101945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ENTERPRISE...OR 5 MILES EAST OF
  TITUSVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND VALLEY AROUND 250 PM EDT...
  CHAPMAN STATE PARK AROUND 320 PM EDT...
  WARREN AND SHEFFIELD AROUND 330 PM EDT...
  KINZUA DAM AROUND 340 PM EDT...
  GERMANY AROUND 345 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4172 7961 4200 7893 4185 7892 4183 7896
      4170 7898 4163 7921 4163 7962

$$

RXR/DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:45 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 10, 1:45 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT TUE AUG 10 2004

.SHORT TERM (REST OF TODAY)...
UPDATE TO SPLIT ZONES AND ADD HEADLINES FOR WATCH.  ALSO UPPED POPS
TO LIKELY IN WATCH AREA.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1105 AM EDT TUE AUG 10 2004

SHORT TERM (REST OF TODAY)...
CURRENT FORECAST LOOKING PRETTY GOOD FOR THIS AFTERNOON.  HAD TO
UPDATE TO REMOVE SOME MORNING WORDING BASICALLY.  MOISTURE
CONTINUING TO INCREASE ACROSS OH AND W PA...AND MORNING SOUNDINGS
SUPPORT TSTORM DEVELOPMENT AS ATMOSPHERE REACHES CONVECTIVE TEMPS.
COULD STILL SEE ISOLATED SEVERE TSTORMS LATER THIS AFTERNOON AS BEST
JET DYNAMICS MOVE THROUGH AS STORMS ARE PROPAGATING EASTWARD INTO
CENTRAL PA.  BEST CHANCE FOR SEVERE TSTORMS STILL LOOKS TO BE
TOMORROW THOUGH.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 AM EDT TUE AUG 10 2004

AVIATION...
MAINLY VFR CONDITIONS INTO THIS EVENING. SOME MVFR CONDITIONS THIS
MORNING IN FOG...AND IN WIDELY SCATTERED SHOWERS IN WESTERN
AREAS...AND IN WIDELY SCATTERED SHOWERS AND STORMS ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING...AS A COLD FRONT MOVES TOWARD PA.

SHORT TERM (TODAY)...
MOISTURE CONTINUES TO STREAM INTO THE REGION ON SOUTHWEST WIND FLOW
AT ALL LEVELS. LAYER PWS NOT AS HIGH AS IN RECENT WEEKSS
CONVECTION...AND SO NOT MUCH OF A HEAVY RAIN THREAT WITH TODAYS
STORMS UNLESS LINES BECOME TERRAIN LOCKED/TRAINING OVER ANY
PARTICULAR AREA. H8 COLD FRONT APPROACHES AREA FROM THE GLAKS THIS
AFTERNOON...BUT UPPER LEVEL WIND FLOW WILL SUPPORT MORE OF A
STALLING FRONT FOR THE NEXT 24 HOURS AS BEST DYNAMICS LIFT INTO
EASTERN ONTARIO AND QUEBEC. 35 TO 45 KNOTS OF MID LEVEL SHEAR ARRIVE
OVERHEAD THIS AFTERNOON...SUPPORTING ISOLATED TO SCATTERED DAMAGING
WIND GUSTS WITH SCATTERED SHOWERS AND STORMS.  WL ISSUE SPS (SEVERE
WEATHER OUTLOOK) FOR ALL OF CENTRAL PA FOR THIS THREAT.

LONG TERM (TONIGHT THROUGH MONDAY)...
H8 BOUNDARY SAGS ACROSS THE REGION TONIGHT WITH MAINLY EVENING
ACTIVITY DWINDLING AS DRIER AIR BRIEFLY MOVES INTO THE REGION BEHIND
THIS AFTERNOONS CONVECTION. DRYING WILL BE SHORTLIVED HOWEVERE AS
ADDITIONAL SHORTWAVES ROTATING AROUND VERY SLOW MOVING NRN GLAKS
UPPER LOW ENHANCE THE LIFT AND MOISTURE OVER THE OHIO VALLEY WHICH
ADVECTS INTO CENTRAL PA WED AFTN/WED NGT. MODELS DIFFER ON DETAILS
BUT DO FORM A WAVE ALONG THE BOUNDARY WED NIGHT WITH ANOTHER SHOT OF
PRECIPITATION AHEAD AND ALONG THE FRONT OVER CENTRAL AND/OR WESTERN
PA.

FOR THU-FRI...NRN GLAKS UPR LOW WILL REMAIN NEARLY STATIONARY WITH
ANOMALOUS HEIGHTS CONTG ACROSS THE OHIO VALLEY INTO CENTRAL PA.
COLDEST AIR REMAINS WEST OF THE COMMONWEALTH UNDER THIS SCENARIO...
BUT SHOULD STILL HAVE BELOW NORMAL TEMPS ACROSS PA WITH AT LEAST
SLGT SHOWER CHANCES ON THU-FRI. DRIER WX EXPECTED THIS WEEKEND AS
FRONTAL BOUNDARY FINALLY PUSHES EAST OF THE REGION.

WILD CARD IN ALL OF THIS IS BEHAVIOR OF TROPICAL STORMS BONNIE AND
CHARLIE. LATEST GFS TRACKS LOW CENTER ASSOCIATED WITH BONNIE ALONG
MID ATLANTIC COAST FRI NGT/SAT...PERHAPS SPREADING LOCALLY HEAVY
RAIN INTO PORTIONS OF EAST CENTRAL PA THIS WEEKEND.  NEWLY NAMED
TROPICAL STORM CHARLIE IS EXPECTED TO FOLLOW A SIMILAR TRACK...
POSSIBLY REACHING THE MID ATLANTIC COAST AS EARLY AS MON/TUE OF NEXT
WEEK. AGAIN...HEAVY RAIN THREAT WOULD EXIST ALONG AND NEAR ITS PATH.
FOR NOW...WL STAY THE COURSE OF THE GOING FORECAST (GRIDS AND TEXT)
BUT CLOSELY MONITOR SYSTEMS PROGRESS NEXT COUPLE OF DAYS.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ004>006-010>012-
     017>019-037-041-042-045-046-049-051>053 UNTIL 8 PM EDT.
&&

SHORT TERM (UPDATE)...RXR
Hazardous weather outlook, Aug 10, 4:21 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE AUG 10 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110821-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND...
BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD...
BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD...
COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE...
DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN...
ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER...
HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON...
JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT...
LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN...
LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY...
MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG...
MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...
MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND...
NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE...
PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE...
SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR...
ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA...
THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN...
WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET...
WINDBER AND YORK
421 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL
PENNSYLVANIA TODAY.  THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS. HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT
PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS.  TROPICAL STORM
BONNIE...CURRENTLY OVER THE SOUTHERN GULF OF MEXICO...IS EXPECTED TO
LIFT NORTHWARD ALONG THE MID ATLANTIC COAST BY SATURDAY. LOCALLY
HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH. TROPICAL STORM
CHARLIE...CURRENTLY OVER THE CENTRAL CARRIBBEAN...IS EXPECTED TO
FOLLOW A SIMILAR PATH AND COULD REACH THE MID ATLANTIC REGION AS
EARLY AS DAY 7 (MONDAY) OR TUESDAY. AGAIN...A LOCALLY HEAVY RAIN
THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH.

In the hours before

Special weather statement, Aug 10, 1:11 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EDT TUE AUG 10 2004

PAZ017-101800-
CLEARFIELD-
111 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST CLEARFIELD COUNTY...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF CLEARFIELD...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

KL
Special weather statement, Aug 10, 1:18 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE AUG 10 2004

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051>053-110000-
CAMERON PA-CLEARFIELD PA-COLUMBIA PA-ELK PA-MCKEAN PA-MONTOUR
PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-NORTHUMBERLAND PA-POTTER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON
PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
118 PM EDT TUE AUG 10 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CENTRE...CLEARFIELD...CLINTON...COLUMBIA...ELK...
LYCOMING...MCKEAN...MONTOUR...NORTHUMBERLAND...POTTER...SULLIVAN...
TIOGA...UNION AND WARREN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

ONDREJIK
Special weather statement, Aug 10, 1:24 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT TUE AUG 10 2004

PAZ012-101815-
NORTHERN CLINTON-
124 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHEAST OF CLEARFIELD...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR KEATING AROUND 140
PM...KETTLE CREEK STATE PARK AROUND 145 PM...WESTPORT AROUND 155
PM...TAMARACK AROUND 200 PM...RENOVO AROUND 205 PM AND HYNER AROUND
215 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ONDREJIK
Special weather statement, Aug 10, 2:03 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT TUE AUG 10 2004

PAZ012-101900-
NORTHERN CLINTON-
203 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF LOCK HAVEN...MOVING NORTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR HYNER AROUND 215 PM AND GLEN
UNION AROUND 220 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ONDREJIK
Special weather statement, Aug 10, 2:25 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT TUE AUG 10 2004

PAZ004-101915-
WARREN-
225 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CORRY...MOVING NORTHEAST AT 60
MPH. THE THUNDERSTORM WILL BE NEAR SUGAR GROVE AROUND 230 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ONDREJIK
Special weather statement, Aug 10, 2:35 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT TUE AUG 10 2004

PAZ019-101930-
SOUTHERN CENTRE-
235 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM CONTINUE TO AFFECT SOUTHERN CENTRE COUNTY
THROUGH 330 PM...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STATE COLLEGE...MOVING EAST NORTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR CENTRE HALL...PLEASANT GAP AROUND
245 PM...ZION AROUND 255 PM...MILLHEIM AROUND 310 PM AND REBERSBURG
AROUND 315 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:55 PM EDTSevere Thunderstorm WarningCTPMcKean65 min
Aug 10, 4:58 PM EDTSevere Thunderstorm WarningCTPSnyder47 min
Aug 10, 5:50 PM EDTSevere Thunderstorm WarningCTPPotter40 min
Aug 10, 6:17 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Aug 10, 6:58 PM EDTSevere Thunderstorm WarningCTPTioga62 min
Aug 10, 7:44 PM EDTSevere Thunderstorm WarningCTPPerry31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.